Illinois, 2024

Damaging Wind in Illinois, July 7, 2024

July 7, 2024 · NWS ILX · 1 event in 1 county or zone

A cold front extending from Minnesota to Kansas triggered a broken line of thunderstorms west of the Mississippi River during the afternoon of July 7th. As the line moved eastward, one of the cells within the line produced gusty winds of around 60 mph and minor wind damage near Rushville in Schuyler County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front extending from Minnesota to Kansas triggered a broken line of thunderstorms west of the Mississippi River during the afternoon of July 7th. As the line moved eastward, one of the cells within the line produced gusty winds of around 60 mph and minor wind damage near Rushville in Schuyler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 7, 1:43 PM CST, 3 hours 13 minutes earlier. Its key messages:

  • Scattered thunderstorms are expected west of the Illinois River this evening into tonight. There is a low chance (level 1 of 5) of severe wind gusts or hail from these storms.
  • The remnants of Tropical Storm Beryl are expected to bring widespread rainfall, including a corridor of 2"+ totals (30-60% chance) to the area Tuesday into Wednesday. The exact placement of the axis of heaviest rainfall totals remains uncertain.
Area forecast discussion, Jul 7, 1:43 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
243 PM CDT Sun Jul 7 2024

.KEY MESSAGES...

- Scattered thunderstorms are expected west of the Illinois River
  this evening into tonight. There is a low chance (level 1 of 5)
  of severe wind gusts or hail from these storms.

- The remnants of Tropical Storm Beryl are expected to bring
  widespread rainfall, including a corridor of 2"+ totals (30-60%
  chance) to the area Tuesday into Wednesday. The exact placement
  of the axis of heaviest rainfall totals remains uncertain.

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 238 PM CDT Sun Jul 7 2024

Sunday afternoon, a long wave trough was present over the central
Plains/upper Midwest, while Tropical Storm Beryl continued it's
approach towards the TX Coast. Closer to home, thunderstorms have
blossomed along a weak convergence boundary that extends from the
northern Chicago suburbs to the far NE corner of MO. The storm
coverage is already surpassing that shown in any of the available
CAMs, and RAP-based mesoanalysis fields show weak near-sfc fgen
and moisture convergence all along this corridor, suggesting
continued support for the ongoing t-storm activity into the
evening. While this weak boundary is expected to be slow-moving,
the storm evolution may become dependent on specific storm outflow
interactions. Between this and the poor CAM depiction, there is
some uncertainty as to how quickly storms will progress SE
(meaning there is some potential for storms to push SE faster than
what is currently forecast). At any rate, the expectation is that
scattered to widespread thunderstorms are likely to continue
along this zone, shifting E/SE in time. These storms could
occasional pulse to near severe limits, as there is modest
instability of 1000-1500 J/kg of SBCAPE present, but deep layer
shear values below 30 knots will limit organization.

Tonight into Monday, as perturbations continue to progress through
the upper trough, additional scattered storm development will be
possible (20-50% chance), with the precip chances gradually shifting
east in time. Severe storms are unlikely during this time frame.
Skies will stay mostly cloudy tonight, keeping lows in the upper
60s.

Erwin

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 238 PM CDT Sun Jul 7 2024

The forecast for the remnants of Beryl remains fluid, with
ensemble guidance trending towards a considerably faster system
and greater impacts across central IL compared to just 24 hours
ago. The center line of the latest NHC forecast track (issued 1 PM
Sun) now has the remnants of Beryl reaching the Great Lakes by
Thurs morning, as opposed to yesterday's forecast which had it
reaching the Ohio Valley Thurs morning. This means the associated
rains will arrive in central IL on Tues-Wed, rather than late Wed
into Thurs. Additionally, ensemble mean precipitable water (PWAT)
values now depict values over 2" (rather than the 1.5-1.75" shown
yesterday).

The latest ECMWF shift of tails (based on the 00z run of the
ECMWF) highlights the potential for an outlier heavy rain event
(focused mainly east of I-55). All three of the GEFS, EC Ens, and
GEPS have a swath where the probability of 2"+ of rainfall is
30-60%, although there is still spread in the placement of this
swath, with the GEFS being further north (near the IL River) than
the other two ensembles. Run-to-run consistency of the models
remains poor, for example, the deterministic GFS has oscillated
the rainfall axis from near the I-70 corridor, to near the IL
River, then back south to the I-70 corridor over its last several
iterations. Wherever that rainfall swath does occur, higher
amounts aren't out of the question given the tropical moisture
combined with broad forcing from both the remnant circulation of
Beryl and the synoptic trough over the Midwest. The Grand Ensemble
shows 90th to 95th percentile precip amounts (5-10% chance of
exceedance) in the 3-4" range, which if realized would likely
lead to some hydrologic issues given 6-hour flash flood guidance
in the 2.5-4" range. There are still some factors that give me
pause regarding the rainfall totals, such as the fact that Beryl
continues to struggle to organize prior to landfall (although
conditions are expected to be more favorable over the next 24
hours and Beryl's vis satellite appearance has recently improved)
and the antecedent dry conditions (much of the area was
classified as abnormally dry or moderate drought in the last
Drought Monitor).

The remnants of Beryl could also bring some blustery winds to the
region. The exact speeds will depend on how well an organized sfc
low is able to maintain its structure as the remnants lift
northeast, but current guidance suggests gusts of 20-30 mph are
most likely east of I-55 on Wed., and a few outlier members of the
EC Ens have gusts over 40 mph. With increased cloud cover and
rainfall, temperature forecasts for Tues-Wed have lowered, with
highs now forecast to be in the upper 70s/low 80s.

The rains associated with Beryl are expected to depart the ILX CWA
before Wed night. Into the latter half of the work week, guidance
has a shortwave digging into WI, keeping upper level troughing in
place over the Midwest despite the remnants of Beryl lifting to
the northeast, and the presence of that upper wave could result in
some light, scattered precip on Thurs. Upper ridging will persist
over the intermountain west into the weekend, and while PoPs are
below mentionable thresholds after Friday we'll need to keep an
eye on the potential for MCS activity as disturbances round the
upper ridge. For now, the favored track of any such systems
appears to be north of the ILX CWA. Persistent southerly flow Fri
into the weekend will result in increasing temps and moisture
content, with highs forecast to climb into the mid 90s by next
Sun, and heat indices approaching the triple digits.

Erwin

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1228 PM CDT Sun Jul 7 2024

High pressure has drifted east of the terminals allowing a modest
S/SSW breeze to overspread central Illinois. Showers and
thunderstorms are expected to develop across MO/IA later today and
slowly push into portions of central Illinois overnight into
Monday morning. Through midday Monday, precip is expected to stay
mainly along or west of the I-55 corridor. Outside of temporarily
lower conditions in showers or storms, VFR conditions will prevail
through the period.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 7, 2:06 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Sun Jul 7 2024

ILZ027>031-036-037-040-041-047>050-082015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
306 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this afternoon into tonight.
There is potential for an isolated strong to severe storm capable of
producing damaging wind gusts or large hail, mainly near and west of
the Illinois River.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms are possible again Monday and
Monday night, but the potential for severe weather and heavy
rainfall is low.

Tuesday into Wednesday post-tropical depression Beryl may track into
Illinois, bringing the potential for heavy rainfall and strong winds
over 30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>046-051>057-061>063-066>068-071>073-082015-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
306 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms are possible Monday and Monday
night, but the potential for severe weather and heavy rainfall is
low.

Tuesday into Wednesday post-tropical depression Beryl may track into
Illinois, bringing the potential for heavy rainfall and strong winds
over 30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

In the hours before

Special weather statement, Jul 7, 4:18 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
518 PM CDT Sun Jul 7 2024

ILZ040-072245-
Schuyler-
518 PM CDT Sun Jul 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SCHUYLER COUNTY THROUGH 545 PM
CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 16 miles northeast of Quincy Regional Airport, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rushville, Littleton, Huntsville, Camden, Ripley, Weinberg King State
Park, and Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4029 9091 4028 9051 3998 9053 3998 9060
      4000 9060 4002 9061 4003 9061 4002 9063
      4005 9068 4008 9067 4008 9070 4010 9070
      4011 9071 4011 9091
TIME...MOT...LOC 2218Z 238DEG 26KT 4008 9094

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25

The radar

The Lincoln radar (KILX), 107 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
July 7, 4:56 PM CST to 5:01 PM CST
Where
Schuyler County, 1.48 mi NNW of Rushville Arpt to 0.61 mi N of Rushville Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.140, -90.590

Tree branches were snapped and a few power poles were blown down along Highway 67 northwest of Rushville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187350.